You may have read about the risk of a rare blood clotting disorder after getting the Johnson & Johnson/Janssen (J & J) COVID-19 vaccine. The condition is called thrombosis with thrombocytopenia syndrome (TTS).
On May 5, 2022, the US Food and Drug Administration (FDA) limited the use of the J & J vaccine. The FDA wrote that the J & J vaccine is only appropriate for people 18 and older who:
- cannot get the Pfizer-BioNTech (Comirnaty®) or Moderna (Spikevax™) COVID-19 vaccine because it would not be clinically appropriate. This includes people who experienced an allergic reaction to the Pfizer or Moderna vaccine.
- would otherwise not receive a COVID-19 vaccine because they refuse to get the Pfizer or Moderna vaccine.
This FDA decision comes after a similar recommendation made by the Centers for Disease Control and Prevention (CDC) in December 2021. The CDC stated that if given the choice by their clinician, people should choose to receive either the Pfizer-BioNTech or Moderna vaccine rather than the J & J vaccine.
Memorial Sloan Kettering hematologist Jodi Mones explains what we know about TTS and the J & J vaccine. Dr. Mones is an expert in blood disorders, including thrombosis.
What is thrombosis with thrombocytopenia syndrome (TTS)?
Thrombocytopenia syndrome (TTS) occurs when the vaccine produces antibodies that activate platelets resulting in thrombocytopenia (low platelets) and blood clots (thrombosis). The blood clots can happen in veins and arteries throughout the body (the brain, abdomen, and legs, for example). TTS typically occurs 1 to 2 weeks after the vaccination.Back to top
How common is TTS in people who have received the J & J vaccine? Who is at risk?
It is very rare. This condition was first brought to light in the spring and summer of 2021.
Since then, we have learned that TTS after getting the J & J vaccine is more common than previously thought, but the overall risk of someone developing TTS from the vaccine is still very low.
As of May 5, 2022, the CDC and FDA have identified 60 total people who got TTS after receiving the J & J vaccine. Nine people have died. This is among over 18 million doses of the J & J vaccine that have been given in the US.Back to top
What are the symptoms of TTS? What should I do if I think I have TTS from the J & J vaccine?
Possible symptoms include shortness of breath, chest pain, swelling in the legs, persistent pain in the abdomen, severe or persistent headaches, blurred vision, easy bruising, or tiny blood spots under the skin away from where you got the shot.
You should seek medical attention immediately if you experience any of these symptoms.Back to top
I already got the J & J vaccine. What should I do?
If it has been less than 2 weeks since your shot, you should keep an eye out for the above symptoms and seek medical attention if you experience any of them.
It is understandable if you feel worried about this side effect, but the risk of TTS is very low (especially if it has been more than 2 weeks since your shot). If you didn’t get vaccinated, you would be at higher risk of getting COVID-19, which is more dangerous. You did the right thing by getting your shot.Back to top
What if I got a J & J booster shot? Am I at risk for TTS?
The same risk and symptoms apply. If you experience any of the above symptoms within 2 weeks after a J & J booster shot, you should seek medical attention right away.
May 18, 2021